Virginia, 2002High Wind in Virginia, January 6, 2002
January 6, 2002 · NWS AKQ · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jan 6, 3:45 PM EST, 15 minutes earlier.
Area forecast discussion, Jan 6, 3:45 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
345 PM EST SUN JAN 6 2002
TNGT...RADAR TRENDS SUGG PRECIP WL BE OUT OF MUCH OF THE REGION BY
THS EVE...SO ONLY KPG CHCS FOR AREAS ARND THE CHES BAY AND LWR MD.
LOUISA AND FLUVANNA WL BE OUT OF THE PRECIP THIS EVE...BUT A FEW
FLURRIES PSBL THRU THE NGT...WL BE A STRETCH THO AS UPR DEFORMATION
ZONE WELL NW OF THE MTNS. CANCELLING WINTER WX ADVSY. SOME CLRG
SEEN ON SAT PIX IN WRN CAROLINAS AS DWNSLP FLO SETS UP...BUT GDNC
SUGG ONLY A FEW BRKS OVR OUR REGION OVRNGT...AND REMAINING CDY. WTH
CLOUD CVR AND NW WNDS INCRSG...TEMPS WL FALL TO JUST BELOW FRZG IN
COLDER AREAS...BUT LWR/MID 30S MOST OTHER PLCS.
MON...UPR SYSTEM CURRENTLY IN MIDWEST CONTS TO DIG INTO TN
VALLEY...AND WL TRACK ACROSS NRN VA TMRW. GDNC SUGG UPR JET SEGMENT
TRACKS OFF CAROLINAS TMRW...SO NE NC AND VA WL BE IN LEFT EXIT
REGION OF UPR JET. SOME ISEN LFT NOTED AT I290...AND ETA FOUS SUGG
SOME UPWD VVEL. SOME TIGHTENING OF H8 THERMAL GRAD SUGG SOME LLVL
FRCG AS WELL. DWNSLP NW FLO WL WRK AGNST ANY PTNL UPWD MOTION DUE
TO DYNMCS...BUT PUTTING CHC OF SNOWSHOWERS EVERYWHERE TMRW WTH THE
H8 FRNTL PASSAGE. SOME SUGG ALSO OF A LTL SFC WV OFF CAROLINAS
FEEDING INTO THE DEEPENING SFC LOW OFF NEW ENGLAND.
MON NGT...ANY SNOWSHOWERS END EARLY...THEN CLRG AND COOLING. TEMPS
GNRLY IN 20S...SOME LWR 30S ORF AREA.
TUE...SFC RDG BUILDS IN FROM LWR MS VALLEY...SO DEEP W TO NW FLO
CONTS...AND BASED ON H8 TEMPS...SFC TEMPS SHUD GET TO LWR/MID 40S.
TUE NGT...CONTD CLR...BUT WTH DEEP FLO TURNING MORE W...AND SFC FLO
TURNING TO MORE SW...SO MINS MID/UPR 20S...WTH LWR/MID 30S ORF.
WED...H8 TEMPS FCST TO RAPIDLY RISE...AND WTH SUCH MIDLVL
WRMG...SUGG PSBLY SOME SHRA LT WED. INCRSG CLOUD CVR...BUT ALSO
INCRSG WAA...SO TEMPS UPR 40S TO LWR 50S...BUT WRMR IF MORE
SUNSHINE.
THU THRU XTND...CHC SHRA WTH NXT SYSTEM...AND COOLING
FRI...CONTINUED COOL THRU SUNDAY. FMR/MEX NMBRS LUK TOO
WARM...ESPCLY WTH FCST H8 TEMPS ON THE ECMWF. ANTHR NRN STREAM UPR
IMPULSE FCST TO SKIRT THRU THE NORTHEAST SATURDAY...BUT TOO FAR N TO
AFFECT US...AND GOING DRY WTH PC SKY THRU THE WEEKEND.
CSTL WTRS...WNDS WL SHFTG TO NW THRU THE NGT...AND WNDS SOLIDLY INTO
SCA...WTH WAVES AND SEAS ALSO INTO SCA RANGE. WL CONT THRU
MON...WTH GRDL SLACKENING THRU THE WK.
FYI...SOME FZRA AND SLEET OBSERVED ARND RICHMOND AND HANOVER THIS
MORNING WTH SOME LGT ACCUM OF ICE BEFORE CHG TO RAIN. PRBLY ALSO
OCCURRED IN OTHER AREAS W AND N OF RIC. ALSO...GUST TO 69 KT AT
CHESPEAKE LIGHT TOWER AT 324 PM...AS BOWING LINE OF CNVCTN TRACKED
THRU. PSBL WATERSPOUT ON SHORE OF SOMERSET COUNTY MD DAMAGED A
TRAILER THERE.
FCSTID = 7
SBY 35 36 23 40 / 60 30 30 10
OXB 35 36 23 40 / 60 30 30 10
ECG 36 38 28 45 / 20 30 30 10
ORF 36 38 30 45 / 20 30 30 10
PHF 33 37 24 43 / 20 30 30 10
AKQ 33 37 24 43 / 20 30 30 10
RIC 32 35 23 42 / 20 30 10 10
FVX 32 35 23 42 / 20 30 10 10
.AKQ...
MD...SMALL CRAFT ADVISORY FENWICK ISLAND TO CHINCOTEAGUE.
NC...SMALL CRAFT ADVISORY VA/NC BRDR TO CURRITUCK BEACH LIGHT AND
CURRITUCK SOUND.
VA...SMALL CRAFT ADVISORY CHINCOTEAGUE TO VA/NC BRDR AND CHES BAY
FROM SMITH PT TO CAPE HENRY.
NS
In the hours before
Special weather statement, Jan 6, 10:25 AM EST, 5 hours 35 minutes before
NCZ012-VAZ060>074-079>083-087-088-061530-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1025 AM EST SUN JAN 6 2002
...A BRIEF PERIOD OF FREEZING RAIN AND SLEET IS POSSIBLE THROUGH
MIDDAY...
AREAS FROM SOUTH HILL TO RICHMOND...EMPORIA...PETERSBURG AND
WAKEFIELD WILL SEE A BRIEF PERIOD OF FEEZING RAIN AND SLEET THROUGH
MIDDAY. TEMPERATURES ARE RIGHT AROUND FREEZING...AND AN AREA OF
RAIN IS OVER CENTRAL VIRGINIA...MOVING EAST.
AT THE ONSET...THE RAIN MAY FREEZE TO EXPOSED OBJECTS...AND SOME
ROADWAYS...ESPECIALLY BRIDGES AND OVERPASSES. BY NOON...ANY SLEET
AND FREEZING RAIN WILL CHANGE TO ALL RAIN AS SURFACES WARM TO ABOVE
FREEZING.
MOTORISTS ARE ADVISED TO USE CAUTION FOR THE REMAINDER OF THIS
MORNING...AND ALLOW EXTRA TIME TO REACH DESTINATIONS.
NS
High Wind, Accomack
- When
- January 6, 4:00 PM EST
- Where
- Accomack forecast zone
- Property damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.765, -75.757 (the zone’s center; the record gives no point)
Non-thunderstorm wind damage occurred to several trailers in a trailer park in the Parksley area. Also, damage occurred to a horse stable, a home, and several pine trees in the Melfa area.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Pennsylvania, January 6 to 7, 200234 events
- Heavy Snow in West Virginia, January 6 to 7, 200231 events
- Heavy Snow in Kentucky, January 6, 200225 events
- Winter Weather in Vermont, January 6 to 7, 2002$25,000 · 5 events
- Winter Storm in New York, January 6 to 7, 200218 events
- Tornado in Maryland, January 6, 2002$20,000 · F0 · 1 event
- Heavy Snow in Tennessee, January 6, 200212 events
- Winter Storm and Winter Weather in Virginia, January 6, 200212 events
- Heavy Snow in North Carolina, January 6, 20029 events
- Heavy Snow in New York, January 6 to 7, 20029 events
- Heavy Snow in New Hampshire, January 6 to 7, 20029 events
- Heavy Snow in Maine, January 6 to 7, 20029 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5279308.